To the Editor:—
While I was serving as a psychiatrist at the Federal Correctional Institution, Lompoc, Calif, a young male prisoner reported to me that he had once attempted suicide by coaxing a physician into giving him penicillin to which he had previously had an allergic reaction. In a review of publications about anaphylactic reactions, I was able to find no report either of a suicidal attempt by anaphylaxis or of consideration of this possibility by investigators.The patient was a 21-year-old white male prisoner whom the guards brought to the prison hospital after discovering lacerations on the inner aspect of his wrist. The inmate reported that he had wanted to kill himself, although he was only mildly depressed. During one interview, he stated that he was allergic to penicillin and described an illness resembling serum sickness following an injection of penicillin. He further stated that some months after the
Templeton B. Suicide by Anaphylaxis Attempted With Penicillin. JAMA. 1965;192(3):264. doi:10.1001/jama.1965.03080160084041
Customize your JAMA Network experience by selecting one or more topics from the list below.